North Carolina, 2015

Flooding in North Carolina, December 2, 2015

December 2, 2015 · NWS MRX · 3 events in 2 counties and zones

Persistent moist southwest flow and a nearly stationary surface front brought rains to the area from November 29th to December 2nd, resulting in flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Persistent moist southwest flow and a nearly stationary surface front brought rains to the area from November 29th to December 2nd, resulting in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 6:19 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 2, 6:19 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 AM EST WED DEC 2 2015

.AVIATION...12Z TAF SET
PERSISTENT RAINFALL EXPECTED TO END LATER THIS MORNING. THE
CLEARING LINE WAS MOVING ACROSS THE TN PLATEAU CURRENTLY. A DRY
PATCH WAS LOCATED OVER KCHA HOWEVER MORE RAIN HAS DEVELOPED FARTHER
SOUTH WHICH WILL MOVE OVER KCHA OVER THE NEXT FEW HOURS. CIGS AND
VIS WILL IMPROVE FOR THE MOST PART THROUGH THE DAY. LOOK FOR WINDS
TO SHIFT WEST BEHIND THE PRECIP. LOWER CIGS MAY MOVE INTO KTRI AND
KTYS LATER TONIGHT WITH MEDIUM CONFIDENCE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS EVENING FOR CHEROKEE-CLAY.

TN...FLOOD WATCH UNTIL 7 AM EST /6 AM CST/ THIS MORNING FOR ANDERSON-
     BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-
     COCKE SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
     HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-
     MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST CARTER-
     NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-RHEA-
     ROANE-SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST
     CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-
     UNION-WASHINGTON TN-WEST POLK.

VA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

AC
Hazardous weather outlook, Dec 2, 3:16 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EST WED DEC 2 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EST WED DEC 2 2015 /216 AM CST WED DEC 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

MODERATE TO HEAVY RAINFALL WILL COME TO AN END LATER TODAY.
FLOODING OF LOW LYING AREAS AND ROADWAYS WILL BE POSSIBLE THROUGH
THE MORNING AND SHOULD BE MONITORED. ADDITIONALLY...STREAMS AND
CREEKS ARE RUNNING HIGHER THAN NORMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cherokee

When
December 2, 8:30 AM EST to 10:30 AM EST
Where
Cherokee County, 2 mi W of Murphy to 2 mi NNE of Murphy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.080, -84.065

Several homes had flooded basements along the banks of the Hiwassee and Valley Rivers. Several road closures. One person was evacuated from their home. One business along the Hiwassee River flooded.

Flood, Cherokee

When
December 2, 8:30 AM EST to 10:30 AM EST
Where
Cherokee County, 1.79 mi SW of Tomotla to 4 mi NNE of Murphy
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.110, -84.000

Peace Valley KOA Campground near Murphy was evacuated due to flood waters.

Flood, Clay

When
December 2, 9:30 AM EST to 11:30 AM EST
Where
Clay County, 4 mi SW of Hayesville to 8 mi NW of Hayesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.009, -83.880

Flooding of several roads was reported, particularly State Routes 1303 and 1326.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613506, 613507, 613509.